MENU
Anatomy
Anesthesiology
Biochemistry
Biomedical Informatics
Biophysics
Cell Biology
Clinical Cases
Dentistry
Dermatovenerology
Emergency Medicine
Family Medicine
Forensic Medicine
Gynecology and Obstetrics
Histology and Embryology
History of Medicine
Human Genetics
Hygiene
Infectious Diseases
Internal Medicine
Medical Deontology and Philosophy
Medical Psychology
Microbiology and Immunology
Neurology
Occupational Medicine
Oncology
Ophthalmology
Orthopaedics
Otorhinolaryngology
Pathology
Pathophysiology
Pediatrics
Pharmacology and Experimental Toxicology
Physical and Rehabilitation Medicine
Physiology
Psychiatry
Radiology
Social Medicine
Surgery
Toxicology
Research papers
Clinical research paper
Preclinical research paper
Sponsored articles
Archive » 2011 » 3 » | Archive » Medical field » Fields » Clinical Cases » Archive » Medical field » Fields » Pharmacology and Experimental Toxicology » Archive » Medical field » Fields » Toxicology »

Ethylene Glycol Intoxication

 
Abstract:

This post is also available in: enEnglish slSlovenščina (Slovenian)

Ethylene glycol intoxications are quite rare. The toxicity of ethylene glycol is largely related to its metabolites rather than the parent compound itself. Our case report represents the typi­cal clinical findings (neurological, cardiopulmonary and renal phase) and laboratory results (elevated serum osmolality, high osmolal gap, high anion gap metabolic acidosis, calcium oxa­late crystals in the urine) of an ethylene glycol intoxication. Given the potentially high morbi­dity and mortality of this intoxication, its quick recognition is essential. Treatment includes securing the patient’s airway, breathing and circulation, administering bicarbonate and an antidote (ethanol, fomepizole), hemodialysis, and sometimes also the administration of cofac­tors of ethylene glycol metabolism (thiamine, pyridoxine, and magnesium).

Authors:
Hojs Nina, Ekart Robert, Svenšek Franc

Keywords:
ethylene glycol, intoxication, serum osmolality, metabolic acidosis, anion gap

Cite as:
Med Razgl. 2011; 50: 347–56.

Download PDF >>
© 2022 Društvo Medicinski razgledi | Na vrh strani / To top ↑